A 67-year-old man was brought to the emergency department (ED) by his wife for confusion and tremor for 2 days. He has had poor oral intake as well as nausea and diarrhea. The patient has a history of bipolar disorder treated with lithium and hepatitis C treated with ledipasvir/sofosbuvir. In the ED, he was awake and alert but confused and agitated. Pulse oxygenation was 98% on room air. His blood pressure was 95/55 mm Hg with heart rate of 70 bpm. He has dry mucus membranes and poor skin turgor. An electrocardiogram (ECG) showed slightly prolonged QTc intervals. He had an elevated level of serum lithium of 2.48 mEq/L (normal range 0.6-1.2 mEq/L). It is unclear whether or when the patient took excessive amount of lithium. Other laboratory findings include:
- Serum creatinine (SCr) 2.07 mg/dL (baseline SCr 1.2 mg/dL2 weeks prior)
- Blood urea nitrogen (BUN) 26 mg/dL
- Urine protein-to-creatinine ratio (PCR) 0.35 g/g
- Thyroid stimulating hormone (TSH) 3.8 mlU/mL (normal range 0.55-4.78 mlU/mL)
- Free T-4 0.9 ng/dL (normal range 0.67-1.52 ng/dL)
- Serum levels of sodium, potassium, calcium, magnesium and phosphorus were all within normal range.
The patient was administered 1 liter of normal saline intravenously (IV). He urinated about 100 mL. A Foley catheter was placed subsequently to ensure accurate assessment of urine output.